Online Learning Center

Hair Loss and Cutaneous T-Cell Lymphoma
Drs. Larisa Geskin and Sara Story
Department of Dermatology, University of Pittsburgh

Article previously published in the Cutaneous Lymphoma Foundation's Forum Spring 2012 newsletter.

Cutaneous T-cell Lymphoma (CTCL) is a cancer of lymphocytes (white blood cells) that initially affect the skin. CTCL is associated with many symptoms including itching, redness of the skin, scaliness, and many others.

Sometimes patients with CTCL may notice a loss of hair, or alopecia, which can affect any area of the body. Alopecia has been estimated to occur in approximately 2.5% (1) of CTCL patients and can be seen in several variants including mycosis fungoides (MF), the most common form of CTCL, Sézary syndrome and folliculotropic MF (FMF). It is most often seen in FMF and is estimated to occur in 65% of patients.(2)

FMF is a less common variant of MF in which aberrant T-cells more commonly infiltrate the epithelium of the hair follicle. Alopecia occurs as a result of these groups of malignant T-cells surrounding hair follicles and interrupting growth of the hair. The spectrum of hair loss seen can vary widely from patient to patient and is often associated with the variant of CTCL they have. For example, hair loss in Sézary syndrome is frequently a generalized loss of hair known as alopecia universalis, while FMF hair loss occurs more often in a smaller patch-like distribution. Alopecia can be the first sign of CTCL and has been seen a year or more before the other skin findings of CTCL are seen.(1)

Alopecia due to CTCL can be reversed. Treatment of CTCL itself with topical steroids, phototherapy or interferon, among others that lead to resolution of skin disease, can lead to a re-growth of hair. However, even in patients with seemingly complete resolution of skin disease, hair loss still persisted and was permanent in some cases.(1)

Alopecia is not only caused by CTCL but may also be seen secondarily as a side effect of treatments of the disease. Many commonly used treatments including interferons (38%), oral bexarotene (<10%), vorinostat (19%), methotrexate (<10%) and others have been associated with alopecia; the percent of patients who have experienced this side effect is listed in parentheses. Most of the time it is reversible, but the hair may never reach the same level of thickness as before.

Classic chemotherapy agents are used less often in CTCL than in other cancers, but many cause druginduced alopecia when they are used as a part of a patient’s treatment regimen. This hair loss is often transient and re-grows after completion of treatment, though it can rarely be permanent. Local and total body radiation can also cause hair loss in the areas being treated. In contrast to chemotherapyinduced alopecia, hair loss due to radiation is frequently permanent. Patients who undergo lower doses of radiation therapy have a higher possibility of new hair growth. Re-growth, when it occurs, usually begins 3-6 months after the resolution of chemotherapy or radiation.

Though bexarotene has been associated with causing hair loss, one case series reported that the gel and oral capsules may also lead to partial re-growth of hair in 2-3 months with full growth seen after 6 months to one year of treatment, though no large clinical trials have yet studied this explicit use.(3) Other more common treatments for alopecia include topical or intralesional steroids, Biotin supplementation 5 mg a day, topical minoxidil, PUVA, as well as others. Treatment of CTCL itself along with use of these specific alopecia therapies may provide the best chance at hair re-growth.

(1) Bi MY, Curry JL, Christiano AM, Hordinsky MK, Norris DA, Price VH, Duvic M. The spectrum of hair loss in patients with mycosis fungoides and Sézary syndrome. J Am Acad Dermatol. 2011 Jan;64(1):53-63.
(2) Gerami P, Rosen S, Kuzel T, Boone SL, Guitart J. Folliculotropic mycosis fungoides: an aggressive variant of cutaneous T-cell lymphoma. Arch Dermatol. 2008 Jun;144(6):738-46.
(3) Hanson M, Hill A, Duvic M. Bexarotene reverses alopecia in cutaneous T-cell lymphoma. Br J Dermatol. 2003 Jul;149(1):193-6.


Dr. Larisa Geskin is the Director of the Cutaneous Oncology Center and Photopheresis Unit in the University of Pittsburgh, Department of Dermatology.

Dr. Sara Story is the Cutaneous Oncology Fellow in the Department of Dermatology at the University of Pittsburgh.